Send to:

Choose Destination
See comment in PubMed Commons below
Am J Physiol. 1990 Nov;259(5 Pt 2):H1440-7.

Antibiotics versus cardiovascular support in a canine model of human septic shock.

Author information

  • 1Critical Care Medicine Department, National Institutes of Health, Bethesda, Maryland 20892.


This study compares the efficacy of antibiotics (cefoxitin and gentamicin), cardiovascular support (fluids and dopamine titrated by intravascular monitoring to hemodynamic end points), and a combination of these two therapies in dogs with septic shock induced by an intraperitoneal clot containing Escherichia coli. Survival rates were 0, 13, 13, and 43% in groups receiving no therapy (controls), antibiotics alone, cardiovascular support alone, or combined therapy (P less than 0.01), respectively. The improved survival observed in the group receiving combined therapy considerably exceeded that in the groups receiving either therapy alone (i.e., a synergistic increase P less than 0.05). Compared with antibiotics alone, cardiovascular support alone prolonged survival time (P less than 0.006). All groups developed similar and significant (P less than 0.01) increases in endotoxin levels; however, in the combined therapy group, nonsurvivors (compared with survivors) had higher levels of endotoxemia (P less than 0.05). Although survivors and nonsurvivors in the combined therapy group required similar (P = 0.10) quantities of fluid therapy, nonsurvivors gained more weight (P less than 0.05), suggesting abnormal vascular permeability with extravascular retention of fluids in the nonsurvivors. This study demonstrates that antibiotics alone and cardiovascular support alone are relatively ineffective in the treatment of septic shock. When combined, however, these two therapies provide moderately successful treatment for this highly lethal disorder.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk